From Tampa, Florida, USA:
My 5 1/2 year old grandson, who was diagnosed almost 2 years ago, was recently switched to Humalog. He now takes his NPH 11 units in the A.M. and Humalog only when needed at supper time. However the rollercoaster ride continues with lows at 3 A.M. In fact, one evening his blood glucose was within normal range at bedtime, he had his regular snack and a nightbar and still was in the 40's at 3 A.M. However, he was very active after supper. Difficult to predict because of weather conditions where they live. Any thoughts? Does it take a few weeks to adjust to new insulin? He goes to an endocrinologist every 3 months who is 2 hours away (overseas military). By the way, all the information I've recieved from CWD I've forwarded to my daughter and we are very appreciative. Current A1c is 7.7 but he also has had many lows at 3 A.M. which respond to juice and crackers, etc.
Your grandson's parents should talk to their son's doctor before making any changes. Some thoughts would be: decrease the morning NPH, or split the NPH to breakfast and dinner, or breakfast and bedtime, or use NPH in the A.M. and Ultralente in the P.M. Are these true low blood sugars in the middle of the night or 'normal fasting' blood sugars? If your grandson has had diabetes for two years it is less likely that he is still making insulin, but during the first year or so of diabetes, many kids have normal readings in the middle of the night due to their own insulin production. It is still important to make sure that their insulin dose is not too high.
Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.